Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Topeka, KS

May 28, 2019Lyon County, Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at May 28, 2019, 9:03 PM CDT for Lyon County, Morris County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 9:03 PM CDT (02:03 UTC)
Expired
May 29, 2019, 1:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS53 KTOP 290203
FFWTOP
KSC111-127-290600-
/O.NEW.KTOP.FF.W.0029.190529T0203Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
903 PM CDT Tue May 28 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Morris County in east central Kansas...
  Lyon County in east central Kansas...

* Until 100 AM CDT.

* At 902 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Emporia, Americus, Olpe, Neosho Rapids, Reading, Allen, Admire,
  Bushong and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3817 9636 3852 9635 3852 9638 3874 9638
      3874 9595 3841 9595 3817 9610

$$

BD
1 follow-up statement
916 
WGUS73 KTOP 290555
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1255 AM CDT Wed May 29 2019

KSC111-127-290605-
/O.EXP.KTOP.FF.W.0029.000000T0000Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris-Lyon-
1255 AM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MORRIS AND LYON COUNTIES
WILL EXPIRE AT 100 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3817 9636 3852 9635 3852 9638 3874 9638
      3874 9595 3841 9595 3817 9610

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:37 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 237 PM CDT Tue May 28 2019

A complicated setup this afternoon with clouds and elevated storms
this morning. An old outflow boundary has set up across the area
from near Minneapolis to south of Junction City to near Mayetta.
South of this boundary exits a very moist and unstable airmass.
The 18Z RAOB from TOP shows very good deep layer of 60KT from
0-6KM. Effective SRH was around 140 m2/s2. So storms south of the
boundary will very likely become supercellular. Clearing out
across central and south central KS where surface temps have
warmed into the lower 80s is expected to be the region where new
storms develop in the coming hours. There is a risk for tornadoes
with storms that are rooted in the boundary layer and remain
discrete. Some of the convective allowing models (CAMs) show
discrete storms scattered over the forecast area by 21Z. So a
tornado watch has been issued for this area.

Much of the model guidance suggests this activity will move east
of the forecast area after 7 PM. Although an upper low is progged
to remain over the central plains so some isolated showers and
storms could linger into the late evening. Lows tonight should be
cooler ranging from the upper 50s to the mid 60s with some weak
cold air advection pushing into north central KS.

The upper low is progged to remain over the central plains on
Wednesday with the Pacific front just to the south east of the
forecast area. As a shortwave lifts over the front, additional
showers and storms could move into parts of east central KS. So
have kept some POPs through the evening. Highs Wednesday are not
expected to get out of the 70s with northwest winds bringing some
cooler air into the state. Lows Wednesday night are expected to
fall into the 50s area wide with some clearing and drier air.

.LONG TERM...(Thursday through Tuesday)
Issued at 237 PM CDT Tue May 28 2019

A weak surface ridge is progged to remain over the central plains
for Thursday and Friday. There are some difference in the models
in how they handle the upper energy shearing out. The NAM remains
more defined with the upper low and wants to generate some precip
in the heat of the day Thursday, But the GFS and ECMWF are much
more sheared out with the upper energy. So there might be some
precip, but with much less instability to work with storms do not
look to concerning.

For Saturday through Monday, mid level ridging is expected to
amplify over the southern and central plains. There is some
potential for weak disturbances to move over the top of this ridge
and force some precip. So have chance POPs scattered throughout
the forecast. The warm and humid temperatures are progged to move
back into the area by this time. So high are expected to be in the
80s with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 28 2019

An old outflow boundary is expected to gradually lift north
allowing CIGS to improve early this afternoon. TS are likely to
move through and have a TEMPO for the best window of opportunity.
Will amend the forecast as timing the storms become more
apparent. Storms are expected to move east of the terminals by the
early evening. There may be some stratus move in late tonight.
Confidence is marginal but included a tempo for MVFR CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
244 PM CDT Tue May 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-291945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
244 PM CDT Tue May 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop across central Kansas
around 4 PM and move across east central and parts or northeast
Kansas through 7 PM. In addition to large hail and torrential
rainfall, the storms will be capable of producing a few tornadoes.
Locally heavy rainfall could also lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a few isolated storms to develop
across far east central Kansas Wednesday afternoon into early
evening. If any storms are able to develop, they may be strong to
severe.

Flooding on area rivers is likely to persist through the latter
part of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should be activated this afternoon.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 28, 8:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 WSW HOLLENBURG        39.97N 97.03W
05/28/2019  E2.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

            RELAYED REPORT FROM WFO OAX.

&&
Special weather statement, May 28, 8:27 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
827 PM CDT Tue May 28 2019

KSZ011-290145-
Nemaha-
827 PM CDT Tue May 28 2019

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEMAHA COUNTY...

At 826 PM CDT, trained weather spotters reported a strong
thunderstorm 4 miles northeast of Centralia, moving northeast at 40
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seneca, Centralia, Bern and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.

LAT...LON 3997 9579 3964 9615 3976 9623 4000 9607
      4000 9579
TIME...MOT...LOC 0126Z 221DEG 36KT 3977 9606

BD
Local storm report, May 28, 8:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N NORWAY              39.73N 97.78W
05/28/2019  E1.50 INCH       REPUBLIC           KS   PUBLIC

            RELAYED BY BY WFO GID.

&&
Local storm report, May 28, 8:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     9 S JUNCTION CITY       38.90N 96.85W
05/28/2019  E65 MPH          GEARY              KS   EMERGENCY MNGR

&&
Local storm report, May 28, 8:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HEAVY RAIN       OKETO                   39.96N 96.60W
05/28/2019  M1.20 INCH       MARSHALL           KS   PUBLIC

            1.2 INCHES OF RAIN FELL IN 20 MINUTES.

&&
Local storm report, May 28, 9:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     NON-TSTM WND GST AXTELL                  39.87N 96.26W
05/28/2019  E60 MPH          MARSHALL           KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningTOPCloud, Republic32 min
May 28, 7:14 PM CDTAreal Flood AdvisoryTOPRepublic3 hr
May 28, 7:30 PM CDTTornado WarningTOPWashington30 min
May 28, 7:36 PM CDTAreal Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie3 hr
May 28, 7:42 PM CDTTornado WarningTOPWashington33 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
May 28, 7:46 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 28, 7:48 PM CDTSevere Thunderstorm WarningTOPClay, Riley42 min
May 28, 7:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie31 min
May 28, 8:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
May 28, 8:05 PM CDTTornado WarningTOPClay, Riley40 min
May 28, 8:12 PM CDTTornado WarningTOPDickinson, Morris33 min
May 28, 8:16 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
May 28, 8:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley65 min
May 28, 8:27 PM CDTSpecial Weather StatementTOPNemaha18 min
May 28, 8:29 PM CDTAreal Flood AdvisoryTOPDickinson3 hr
May 28, 8:37 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee23 min
May 28, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon49 min
May 28, 8:52 PM CDTSevere Thunderstorm WarningTOPNemaha53 min
May 28, 8:56 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie4 hr
May 28, 9:16 PM CDTAreal Flood WarningTOPDickinson, Geary, Morris8 hr
May 28, 9:25 PM CDTAreal Flood WarningTOPJackson, Jefferson, Shawnee, Wabaunsee8 hr
May 28, 9:26 PM CDTTornado WarningTOPNemaha19 min
May 28, 9:35 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha40 min
May 28, 9:42 PM CDTTornado WarningTOPNemaha9 min
May 28, 10:03 PM CDTSpecial Weather StatementTOPDouglas, Osage27 min
May 28, 10:09 PM CDTSevere Thunderstorm WarningTOPBrown19 min
May 29, 12:55 AM CDTAreal Flood WarningTOPLyon, Morris6 hr
May 29, 12:57 AM CDTAreal Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie3 hr
May 29, 1:57 AM CDTRiver Flood WarningTOPNemaha19 hr
May 29, 2:04 AM CDTAreal Flood WarningTOPOsage5 hr
May 29, 2:43 AM CDTAreal Flood WarningTOPDouglas, Jefferson, Osage3 hr
May 29, 5:32 AM CDTAreal Flood WarningTOPJefferson8 hr
May 29, 1:51 PM CDTAreal Flood WarningTOPJefferson8 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.